Joel S. Levine, MD
Levine JS. Misoprostol and Nonsteroidal Anti-inflammatory Drugs: A Tale of Effects, Outcomes, and Costs. Ann Intern Med. 1995;123:309-310. doi: 10.7326/0003-4819-123-4-199508150-00010
Download citation file:
Published: Ann Intern Med. 1995;123(4):309-310.
Nonsteroidal anti-inflammatory drugs (NSAIDs) injure the mucosal lining of the stomach, causing a “gastroduodenopathy” of superficial erosions in the antrum and duodenum with occult gastrointestinal bleeding . Dyspeptic symptoms are of little value in discriminating between patients with and without this gastropathy. Many epidemiologic studies have also documented an increased risk for perforation, obstruction, and overt gastrointestinal bleeding from larger chronic ulcers associated with NSAID use . Physicians have had to balance these known unfavorable consequences of NSAIDs with their utility in treating painful inflammatory conditions.
Casual observation suggests that many physicians and patients have concluded that the adverse outcomes are less important than the clinical benefits. Despite a flurry of media “revelations,” NSAIDs continue to be one of the most commonly prescribed classes of drugs in the United States , and the Food and Drug Administration (FDA) has decided that ibuprofen, naproxen, and aspirin can be safely sold over the counter to be used at the patient's discretion.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only